[Skip to Content]
[Skip to Content Landing]
Article
May 1982

Malignant Hyperthermia

Arch Ophthalmol. 1982;100(5):842. doi:10.1001/archopht.1982.01030030845028
Abstract

To the Editor.  —Dodd et al underscored several points that should be of intense interest to both ophthalmologists and anesthesiologists. I applaud the authors' emphasis on the importance of a thorough anesthetic and family history. Furthermore, as the authors stated, the increased incidence of malignant hyperthermia in patients with such muscular defects as strabismus and ptosis must be appreciated, as well as the fact that local anesthetics of the "-amide" variety (eg, lidocaine hydrochloride, mepivacaine hydrochloride, bupivacaine hydrochloride, and others) may be mild triggering agents. However, as an anesthesiologist, I believe that certain other areas of this article are deserving of comment.

  1. Of extreme concern is the fact that the patient received a second dose of IV succinylcholine, despite the fact that masseter spasm and tachycardia were noted "almost immediately" after the initial administration of succinylcholine. Isolated masseter muscle spasm after succinylcholine must be assumed to portend malignant hyperthermia

First Page Preview View Large
First page PDF preview
First page PDF preview
×